Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nevirapine + 2 nucleosides
Mar 31, 1999

In the last 9-months, my viral load (bDNA) has gone from a consistant 3,000 to 45,000 in a predictable upward trend. As a result, my doc has recommended that I start meds for the first time. The recommendation is Nevirapine + 2 nucleosides. But, I don't hear much about Nevirapine. Should I be considering a more potent drug? Also, which nucleocide combos seem to be most effective?

Response from Dr. Cohen

Well, in the past year there has been much more research in the use of nevirapine, also called Viramune, and two nucleosides. And the news has been very encouraging. One fairly large study was just reported at our HIV meeting in Chicago in February, called the Atlantic study. A study was done comparing d4T/ddI/nevirapine to d4T/ddI/Crixivan (considered among the most potent of the PI's) - and the response rates to either approach was virtually identical - and both approaches did well. And the nevirapine combination is very easy to do - especially since both the ddI and the nevirapine can be taken just once a day. And so it is reasonable to be confident, especially at your viral load of 45000 - that nevirapine would work as well as any other triple combination. (Several other studies of this same combination have also been presented - each comes to a similar conclusion about the success rate.)

Starting nevirapine is a bit unique - for the first two weeks you take just one pill once a day, then after two weeks you increase to two pills a day (either one in AM, one in PM, or just both at the same time). Nevirapine has two major side effects to watch for - one is rash, the other is hepatitis. As for the rash - perhaps 10-20% who start on it will have some kind of rash on the body in the first two weeks. For many it will be mild enough so that you can just stick with the medication since the rash will fade even as you take it. (taking an antihistamine may decrease the chance of rash even happening). However - for maybe a few percent who take it - the rash can be more severe, enough to need to stop the med. So be sure that you understand what to look for, and have a way to contact your clinicians in case you are having some reaction to get their help in deciding if it is safe for you to keep on going with it despite a rash. Also - in the first month you should have some blood work done to check your liver since a few will have some liver enzyme incrases on this medication.

AS for which two nucleosides to use - in terms of potency the info we have suggests that any two are about equal in potency... altho the most recently approved member of the group - called abacavir/ziagen - is the most potent in the group. But since it too can have a rash in the first month - some clinicians are nervous about starting both of these together. So if you use nucleosides other than that one - then any two should work. (The most common choices are d4T/3tc, azt/3tc, or d4t/ddI.) Most of the studies presented about nevirapine in the past two conferences have used d4T and ddI - in part to take advantage of the fact that both nevirapine and ddI can be taken just once a day - and more convenience usually means it is more likely to take it each day... which means more success. But your clinician can choose whichever two they want - studies suggest that whichever two you pick will work.

Hope that helps. Good luck with it! CC



Previous
HIV Meds and the Liver
Next
DRUG HOLIDAY BEFORE START OF NEW THERAPY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement